|Adult ADHD Home||Succeed at Work||ADHD Self Test|
|Love & Friendships||Manage Time & Money||ADHD Adult Blogs|
|The Organized Life||Stress, Sleep, Health||Adult Support Groups|
|Apps & Gadgets||Inspirational Stories||Expert Answers|
|ADHD Parenting Home||Schedules & Time||Sample Routines|
|Discipline & Behavior||Teens & Young Adults||Parent Support Group|
|ADHD Parenting Skills||Nutrition & Diet||Parenting Blogs|
|Friendships & Social Skills||Sports & Hobbies||Summer & Camps|
|ADHD Treatment Home||ADHD Medications||Medication Reviews||Adderall|
|Treating Your Child||Nutrition & Diet||Fish Oil Printable||Daytrana|
|Expert Q&As||Non-Medical Treatment||Find Professionals||Strattera|
|Behavior Therapy||Brain Training||Quillivant XR||Vyvanse|
|ADHD/LD School Home||High School & College||Accommodations|
|IEPs & 504s||ADHD Study Skills||ADHD School Guide|
|Working with School||School Organization Help||College Survival Guide|
|Social Skills at School||For Teachers Only||Is it LD? A Self Test|
|ADHD Diagnosis Home||ADHD & Women||Is it ADHD? Self Tests|
|Getting a Diagnosis||Is it a Related Condition?||Medical Q&As|
|ADHD Symptoms||Post Diagnosis Next Steps||Myths & Realities|
|Is it Learning Disabilities?||ADHD Treatment||ADHD Support Groups|
|Tools and Checklists|
|ADHD Topics A-Z|
|Share Your Story|
|Give a Gift|
|Buy Back Issues|
Alternative Treatments for ADHDFiled Under: Alternative Treatments for ADHD, Supplements for ADHD, ADHD Medication and Children, Side Effects of ADHD Meds, ADD Meds: Dosing
"Why don't doctors offer alternatives to treat ADHD, such as diet, before prescribing strong stimulant medications? Since starting his treatment, my son's behavior and appetite have changed."
The reason that medications are used, rather than special diets or food supplements, is that these alternative treatments do not work. For instance, the Feingold diet was first proposed 25 years ago. Extensive research showed that the theory and the diet do not work for individuals with ADHD.
Another thought: One side effect of stimulant medication is loss of appetite. Another side effect — if the dose is too high for a child — is zombie-like behavior. Your child appears to have had both side effects. Your physician should have changed from the use of stimulants to another family of medications. You are correct: No child should have to live with such side effects.
Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.